Stopped taking oestrogen
I have recently stopped taking oestrogen only on the advice of my gynaecolist (I have been taking it for a long time due to a surgical menopause).
I found that decreasing from 2mg Climaval to 1mg seemed relatively easy, and suffered no withdrawal symptoms. I have now stopped altogether (for about 3 weeks now).
My question is how long is it likely to be before I do feel any symptoms of the menopause after stopping? Or can I expect that this has gone successfully and I (luckily) might escape menopausal symptoms. FYI - my sister really did not suffer at all as she passed through a natural menopause.
Thank you - I hope this might help other women looking to stop HRT.
There is very little reliable clinical information available regarding how long it may take for a woman to experience menopausal symptoms after stopping HRT. There are also so many variables e.g age, type of HRT they have taken, surgical vs natural menopause, how long it is since their last period etc and every woman responds differently to hormonal changes anyway. However, what we do know is that withdrawing from HRT gradually, in the way that you have done, can minimise the potential sudden onslaught of menopausal symptoms.
In your case we are hopeful that you may very well have escaped these menopausal symptoms. Although 3 weeks after stopping completely is still pretty early, the fact that you reduced from 2mg to 1mg without any problems is promising. The fact that your sister had a relatively easy menopause is also in your favour, as most women experience a menopause similar to that of their mother. Assuming that your sister has followed in your mother’s footsteps, hopefully you will too.
Here is a link to some information from a useful website called Menopause Matters. If you do end up developing any symptoms and want to consider alternatives to HRT it is worth looking through their information.
Answered by the Health at Hand nurses